Cardiovascular Disease |

Pulmonary Arterial Hypertension Associated With Inhaled Epinephrine FREE TO VIEW

Gurinder Sidhu, MD; Baljinder Sidhu*, MD; Vijay Balasubramanian, MD; Jose Joseph Vempilly, MD
Author and Funding Information

UCSF Fresno, Fresno, CA

Chest. 2012;142(4_MeetingAbstracts):93A. doi:10.1378/chest.1384904
Text Size: A A A
Published online


SESSION TYPE: Cardiovascular Cases

PRESENTED ON: Wednesday, October 24, 2012 at 11:15 AM - 12:30 PM

INTRODUCTION: Pulmonary arterial Hypertension (PAH) developing as a consequence of chronic stimulant medication has been well described in the literature. Inhaled Epinephrine (IE) (Primatene mist) was the only over the counter (OTC) inhaler marketed for the treatment of bronchial asthma. We describe a case of PAH as a result of chronic inhaled epinephrine use.

CASE PRESENTATION: A 57 year old African American woman smoker with chronic asthma was admitted with respiratory failure and shock. She had chronic progressive dyspnea, leg edema and abdominal distention. She self-treated her asthma with multiple doses of OTC IE per day for 30 years without formal medical evaluation. She had no other risk factors for pulmonary vascular disease. Her monozygotic twin sister did not develop these problems. A spiral CT chest revealed consolidation of left lower lobe, a dilated right ventricle and atrium without evidence of pulmonary embolism. Right Heart Catheterization (RHC) revealed elevated pulmonary pressures (Mean Pulmonary Arterial Pressure 35mmhg, Right atrial pressure 15mmhg), Pulmonary vascular resistance 6.5 woods units), normal pulmonary capillary wedge pressure at 10 mmhg with cardiogenic shock (Cardiac index = 1.5 lit/min/m2). She rapidly improved following rescue pulmonary vasodilator therapy (inhaled nitric oxide and intravenous epoprostenol) in combination with ionotropes and vasopressors. She was transitioned to continuous subcutaneous infusion of prostacyclin with remarkable recovery. Follow-up RHC confirmed severe PAH without shunts or left heart disease. Subsequent Pulmonary function testing revealed severe obstruction (FEV1 39%) with significant bronchodilator reversibility (Change in FEV1 30%) and severe air-trapping (Residual volume 409% predicted ). A dramatic reduction in “asthma related symptoms” was observed following treatment of PAH.

DISCUSSION: Stimulant use has been associated with the development of pulmonary hypertension. An association was first found with OTC dietary aides such as fenfluramine [1]. More recently, ampethamine use has been associated with the development of Pulmonary Hypertension[2]. The pathophysiology behind this association is poorly understood (3). Based on our review of the literature, we describe the first case of pulmonary arterial hypertension induced by chronic OTC IE use.

CONCLUSIONS: Regular use of inhaled Epinephrine may predispose to development of pulmonary arterial hypertension.

1) Abenhaim L, Moride Y, Brenot F, et al. Appetite-suppressant drugs and the risk of primary pulmonary hypertension. N Engl J Med 1996;335:609-616

2) Chin KM, Channick RN, Rubin LJ. Is methamphetamine use associated with idiopathic pulmonary arterial hypertension? Chest. 2006;130:1657-63

3) Rothman, R.B., M.H. Baumann. Methamphetamine and idiopathic pulmonary arterial hypertension: role of the serotonin transporter. Chest 2007 132:1412-1413.

DISCLOSURE: The following authors have nothing to disclose: Gurinder Sidhu, Baljinder Sidhu, Vijay Balasubramanian, Jose Joseph Vempilly

No Product/Research Disclosure Information

UCSF Fresno, Fresno, CA




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543